I have had a terrible cold for 4 days now coughing congestion and I lost my voice for 2 days. Anyway I was finally able to go to the doctor today(I wish I could have memorial weekend off. sheesh!) and she prescribed me antibiotics and prednisone. now she mentioned that I might see a slight elevation in my sugars but not that much. I took my dose right after lunch today and within a few hours my sugar was 326 I bolused to correct it and checked again 2 hours later and it was 348. I hadn't eaten anything so now I was scared to eat much at dinner so I just ate a small meal and bolosed for it. still my sugars are in the 300's it is like insulin has no affect at all. I have finally got it down to 250 by not eating and a ton of insulin but now I am afraid of crashing with all this insulin on board. has anyone else gone through this while on steroids?
Julia - Yes! I had the same issue. Once with steroids for a cold and the other was a shot in my shoulder for an injury I had. I literally had to adjust my basal rate to 2.5 times the norm. I was very worried as well that I had too much insulin on board but after chatting with my endo, it's just what happens. I ended up having to be on that rate for 3 days then gradually moved back lower over day 4 and 5. It scared me too but it seemed to work. Oh, and I had to adjust my boluses up 50% as well. This is not to say that you should do the same! Just talk with your doc to discuss a good level for you. I hope you start to feel better soon - take care.
People are not their thoughts, they think they are and it brings them all kinds of sadness.
My father went through a similiar situation when he had a cortisone shot for his back pain. The pain managment doctor didn't warn him that the steriod would make him insulin resistant. After a day or two of extremely high blood sugar and him and I trying to figure out what the problem was, he began to panick. He called his endo and they immediately adjusted his insulin. I suggest calling your endocrinology. They'll be more familar with the side effects. Your also fighting a cold which can change your insulin requirements also. Also make sure you're checking for ketones.
I got a shot of steroids in the foot about 6 years ago. It caused by blood sugar to go way up. Similar to what you're seeing. The doctor did tell me it would happen. It lasted for a day or two. Then it went away.
Call your endo.
Keep your nose clean and your heart open. -AL the boss angel
Any kind of corticosteroid treatment will raise your blood sugars. A few months ago I had to take month-long treatments of Prednisone (both
oral and injected) so I have experience with this.
time I was on Prednisone my blood sugars probably averaged 250, and
were pretty commonly in the 400's. It's miserable, but there's really
no way around it. Those steroids causes your liver to release excess
sugar causing the spike in bg's. It raises blood sugar even in healthy
humans and cause pre-diabetes for them, so the effects are just 10-fold
for a person with diabetes.
When I talked to my Endo about it he said there's no trick other
than just taking more insulin, sometimes 2-3 times the normal dose when
on a corticosteroid treatment. There's no formula to figure out how much insulin you should take, just guess and check.
Don't worry, it's natural. Just be prepared to test a lot, take LOTS of insulin, and bolus all the time.
I took steroids when i was in 6th grade for a really bad allergic reaction (it ended up being my insulin) and my blood sugars went really high and i had ketones. I ended up on the hospital for 3 or 4 days to get it back under control.
Steroids cause your blood glucose to go high because they do two
Because you are unable to release extra insulin to start moving
this extra glucose into your cells and muscles, your blood glucose
I love the way this works, it makes me really excited thinking about how diabetes affects my body (although i would much rather not care.) Learning about how the liver plays a major part in your bodies workings is amazing.
I had a nasty run in with a steroid for thick scaring, had the exact same things as you, so i just raised my basal rate by 50%. Worked out well.
She generally gave herself very good advice, (though she very seldom followed it). Lewis Carroll